Popular Heartburn Meds May Lead To Chronic Kidney Disease
A recently published study by John Hopkins University revealed hidden dangers of commonly used heartburn drugs in the US. The research linked the widely prescribed acid reflux medication called proton pump inhibitors (PPIs) to higher chronic kidney risks.
The new study raises fresh doubts on popular heartburn meds in the market such as Nexium, Prilosec, and Prevacid which had been regarded as safe and effective drugs with little or no side effects at all.
"As a nephrologist I've been worried about [the medications] for some time" because of evidence linking them to acute kidney problems, said Prof. Morgan Grams, Hopkins' Bloomberg School as mentioned by Washington Post.
In a similar research endeavor conducted by Stanford University last June, results also linked the said drugs to a plethora of health risks and problems such as heart attacks, bone fractures, gut infections, and other related diseases.
While researchers spoke of a relationship between the said medications and risks of chronic kidney disease and other types of illnesses, they are yet to verify whether the proton pump inhibitors are indeed the source of the abovementioned health risks.
"We note that our study is observational and does not provide evidence of causality. However, a causal relationship between PPI use and CKD could have a considerable public health effect given the widespread extent of use," commented Benjamin Lazarus, one of the study authors, as quoted saying by Latinos Health.
Recognizing the limits of their research, the authors suggest exploring the causal link between PPIs and chronic kidney disease in further studies.
Despite the scope and limitations of their findings, the experts think that it's safer for the public to exercise caution when taking PPIs and try a number of viable alternatives to treat heartburn and indigestion.
"When they [PPIs] first came out they weren't associated with side effects...So we put [people] on this medication thinking: 'It's a quick fix and they're very safe.' But in actuality they're associated with a range of side effects. There's other ways...They can change their diet," cautioned Dr. Adam Schoenfeld of University of California in San Francisco who wrote an editorial attached to the study as stated in a report by NPR.